Pennsylvania, 2016

Damaging Winds in Pennsylvania, July 23, 2016

July 23, 2016 · NWS PBZ · 3 events in 1 county or zone

A frontal boundary, sagging southward across the Upper Ohio Valley became the focus for showers and thunderstorms on the afternoon of the 23rd. Where instability was the highest, dry air helped to induce some strong-damaging downdrafts that caused tree damage and downed power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A frontal boundary, sagging southward across the Upper Ohio Valley became the focus for showers and thunderstorms on the afternoon of the 23rd. Where instability was the highest, dry air helped to induce some strong-damaging downdrafts that caused tree damage and downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 2:24 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 23, 2:24 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
324 PM EDT SAT JUL 23 2016

.SYNOPSIS...
Hot and humid conditions will continue. The best chance for
showers and thunderstorms will return on Monday with the passage
of a weak cold front.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak boundary, indicated mainly from a wind shift in surface obs
and lower dewpoints over Northwestern PA and NY, is bisecting the
CWA. This will be the focus for the development of widely
scattered thunderstorms through the rest of the evening as it sags
south. With plenty of instability, weak shear, and the support of
a passing short wave, some storms may be strong, with DCAPE values
suggesting a few downbursts may be possible. This is also
highlighted by a marginal risk that has been added by SPC. Will
maintain low chance pops from about Pittsburgh southward, where
the best low level moisture resides. Convection should diminish by
sundown, with the loss of heating.

While dewpoints have dropped off over our northern zones, 70
dewpoints are still prevalent south of I-70 and in Ohio where
temperatures have soared into the mid 90's. The heat advisory
remains in effect there for heat indices near 100.

Model guidance suggests that these drier dewpoints will never
fully make it across the entire region before southerly flow
returns ahead of the next front Sunday. But, this should be
sufficient enough to provide a cooler night, for the northern
half of the region, than previous nights.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Upper ridge will build eastward briefly on Sunday, with a weak
shortwave crossing the lower Great lakes in advance of a front
that is progged to cross on Monday. Anticipate that most of Sunday
should remain dry, with warm and humid conditions continuing. 591dam
heights build overhead, so again anticipate temperatures exceeding
90 although some high clouds may limit heating for the
northwesternmost zones. At this time, with the uncertainty in
cloud cover, have not expanded in time the heat advisory for Ohio
but will continue to highlight the concern in the HWO.

An upper-level trough and its associated front will approach from
the west early Monday. Based the current model run timing, some
precipitation may already be moving into the area Monday morning,
which may limit the threat for any strong to severe storms despite
instability and moderate shear. For now, agree with SPCs analysis
of a Marginal Risk for the region. Ahead of the boundary, where we
remain cloud free early, temperatures should still warm well into
the 80's and approach 90. Front will stall just south of the PA/MD
border by Monday night and we will remain in zonal flow. This
could lead to lingering chances of showers/storms, mainly along
the terrain on Tuesday. While dewpoints will be lower, it should
still be another day of mid-80 temperatures.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Zonal flow will be replaced by weak troughing over the eastern
CONUS for the end of the week. With several shortwaves progged to
pass in the upper level pattern, but differences in the
deterministic models, have opted to stay close to a blend of
guidance with near or slightly above normal temperatures forecast.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
vfr conditions this afternoon. Some lower dewpoint air in moving
in in the northern airports like KDUJ and KFKL. it will gradually
move southward. In airports from KZZV to KPIT to KLBE and south,
there is a chance of an isolated thunderstorm after 19Z as the
drier air acts as a lifting mechanism. some mvfr restrictions in
the early morning hours sunday possible at in airports from KZZV
to KPIT to KLBE and south.

.OUTLOOK /SATURDAY THROUGH WEDNESDAY/...
Restrictions will be possible late Sunday and Monday with the
approach and passage of a weak cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 8 PM EDT this evening FOR OHZ048-057>059-
     068-069.
PA...None.
WV...Heat Advisory until 8 PM EDT this evening FOR WVZ004-012.

&&
Hazardous weather outlook, Jul 23, 1:21 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 AM EDT SAT JUL 23 2016

MDZ001-OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>003-021-509>514-240630-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
221 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ048-057>059-068-069-WVZ004-012-240630-
COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MARSHALL-WETZEL-
221 AM EDT SAT JUL 23 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES SUNDAY AFTERNOON.
ADDITIONAL HEAT ADVISORIES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 2:04 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT SAT JUL 23 2016

PAZ021-073-231930-
WESTMORELAND-ALLEGHENY-
304 PM EDT SAT JUL 23 2016

...A THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST
CENTRAL WESTMORELAND COUNTIES...

AT 304 PM EDT...A  THUNDERSTORM WAS LOCATED OVER BRENTWOOD...OR NEAR
BETHEL PARK...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...BETHEL PARK...MCKEESPORT...WEST MIFFLIN...BALDWIN...
WHITEHALL...SOUTH PARK TOWNSHIP...MUNHALL...JEFFERSON HILLS...
BRENTWOOD...PLEASANT HILLS...WHITE OAK...CLAIRTON...DUQUESNE...
GLASSPORT...IRWIN...WEST NEWTON...LIBERTY...PORT VUE AND DRAVOSBURG.

THIS INCLUDES  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 68 AND 71.

LAT...LON 4034 8002 4040 7997 4029 7961 4016 7980
TIME...MOT...LOC 1904Z 310DEG 22KT 4035 7996

24
Special weather statement, Jul 23, 2:30 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT SAT JUL 23 2016

PAZ021-029-073-232015-
WASHINGTON-WESTMORELAND-ALLEGHENY-
330 PM EDT SAT JUL 23 2016

...A THUNDERSTORMS WILL AFFECT EAST CENTRAL WASHINGTON...
SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES...

AT 330 PM EDT...THUNDERSTORMS WERE LOCATED OVER BETHEL PARK...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT LEBANON...BETHEL PARK...GASTONVILLE...WEST MIFFLIN...BALDWIN...
UPPER ST. CLAIR...WHITEHALL...SOUTH PARK TOWNSHIP...
JEFFERSON HILLS...CASTLE SHANNON...PLEASANT HILLS...MONESSEN...
CLAIRTON...DONORA...GLASSPORT...MONONGAHELA...WEST NEWTON...
NEW EAGLE...WICKERHAM MANOR-FISHER AND BAIDLAND.

LAT...LON 4034 8009 4037 8002 4034 7997 4027 7972
      4019 7978 4016 7987 4019 8000
TIME...MOT...LOC 1930Z 328DEG 17KT 4032 8004

24
Special weather statement, Jul 23, 3:16 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT SAT JUL 23 2016

OHZ050-232100-
JEFFERSON-
416 PM EDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WINTERSVILLE... OR 8 MILES WEST OF STEUBENVILLE...MOVING SOUTHEAST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STEUBENVILLE...WELLSBURG...WINTERSVILLE...MINGO JUNCTION...
SMITHFIELD...BRILLIANT...RICHMOND...NEW ALEXANDRIA...
BLOOMINGDALE AND BRENTWOOD.

LAT...LON 4045 8079 4031 8060 4028 8062 4022 8077
      4044 8086
TIME...MOT...LOC 2016Z 323DEG 15KT 4040 8079

24

The radar

The Pittsburgh radar (KPBZ), 42 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 23, 3:36 PM EST
Where
Washington County, 0.87 mi SE of Courtney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.210, -79.960

Local 911 reported multiple trees down on state route 837 between Elrama and New Eagle.

Thunderstorm Wind, Washington

When
July 23, 4:49 PM EST
Where
Washington County, 0.95 mi NW of Deemston
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.041, -80.040

Several trees snapped just above the ground. Video submitted by member of the public on social media.

Thunderstorm Wind, Washington

When
July 23, 4:57 PM EST
Where
Washington County, 1.48 mi NNW of Besco
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.000, -80.030

Emergency management reported twelve trees down across Morey Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648512, 648515, 648513.